Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 163, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 11, 2002, 9:24 PM CDT for Kingman County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2002, 9:24 PM CDT (02:24 UTC)
- Expired
- May 11, 2002, 10:30 PM CDT
- In force
- 66 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Kingman County, KS
The radar
The Wichita radar (KICT), 71 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 8:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 2.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1882 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1037 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 242 m²/s²
- 0-3 km storm-relative helicity
- 286 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 15.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 120224 SVRICT KSC095-120330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 923 PM CDT SAT MAY 11 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KINGMAN COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 1030 PM CDT. * AT 923 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NASHVILLE...OR ABOUT 13 MILES NORTHEAST OF MEDICINE LODGE...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR NASHVILLE AROUND 930 PM... NEAR ZENDA AROUND 945 PM... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LEAVE AUTOMOBILES AND MOBILE HOMES FOR SAFER SHELTER. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR KINGMAN COUNTY UNTIL 1030 PM CDT. LAT...LON 3749 9844 3739 9845 3744 9790 3766 9790 /WOLF NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 8:56 PM CDT, 28 minutes earlier.
Area forecast discussion, May 11, 8:56 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 856 PM CDT SAT MAY 11 2002 MESOSCALE UPDATE... SIMILAR TO PREV THINKING...STORMS HAVE STARTED TO TRANSITION AWAY FROM A LINE ORIENTATION TO A LARGER AREA OF RAIN AND EMBEDDED STORMS. SGFNT LOSS OF MID/LOW LVL CIRCULATION AND STRUCTURE IS EVIDENT OVR THE PAST HR. SEVERAL OF THE AREA 00Z RAOBS SUG ELEVATED CONVECTION LKLY. DEEP 850 MSTR EVIDENT ON OUN RAOB WITH SYNOPTIC SCALE WARM AIR ADVECTION IN 850-700MB LAYER. IN ADDITION...SOME INCR IN AREAL COVERAGE/INTENSITY IS EVIDENT IN SE KS PCPN. SUSPECT THE COOLER TEMPS...COMBINED WITH LOSS OF HEATING WL DIMINISH THE SVR THREAT IN ERN HALF OF CURRENT WATCH. MAIN SVR THREAT WL BE CONFINED TO THE AREA S OF HWY 54 AND W OF I-35...WHERE LINGERING SFC INSTBY IS PRESENT. WND PROFILES FAVORABLE FOR ROTATING TSTMS EVIDENT ON LAMONT PROFILERS...BUT SUSPECT MANY STORMS ACRS THE AREA...SPCLY N/E OF ICT WL BE ELEVATED. WL CONT TO MONITOR THIS AREA FOR FLOODING DURG THE REMAINDER OF THE NGT. .ICT... KS...FLOOD WATCH TONIGHT AND SUNDAY MORNING FOR ERN PART OF CNTRL KS...THE FLINT HILLS...AND SERN KS ZONES KSZ049...KSZ051>053...KSZ069>072...KSZ093>096...KSZ098>100.
In the hours before
Special weather statement, May 11, 8:03 PM CDT, 1 hour 21 minutes before
KSZ032-033-047>053-067>070-082-083-091>093-120150-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
803 PM CDT SAT MAY 11 2002
TORNADO WATCH NUMBER 282 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES IN CENTRAL KANSAS...
RUSSELL LINCOLN BARTON
SALINE RICE
THE THREAT OF SEVERE WEATHER HAS DIMINISHED IN THIS PORTION OF
CENTRAL KANSAS.
TORNADO WATCH NUMBER 285 HAS BEEN ISSUED UNTIL 1 AM SUNDAY
MORNING...FOR THE FOLLOWING COUNTIES IN CENTRAL AND SOUTH CENTRAL
KANSAS...AND EFFECTIVELY REPLACES TORNADO WATCH 282...
RENO MCPHERSON MARION
CHASE HARVEY BUTLER
KINGMAN SEDGWICK HARPER
COWLEY SUMNER GREENWOOD
CARUSOThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:00 PM CDT | Tornado Warning | ICT | Kingman | 45 min |
| May 11, 7:43 PM CDT | Tornado Warning | ICT | Kingman | 47 min |
| May 11, 7:44 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 61 min |
| May 11, 11:22 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 53 min |
| May 11, 11:24 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 66 min |
| May 11, 11:41 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 64 min |
| May 11, 11:56 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 64 min |
| May 12, 12:25 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 50 min |
| May 12, 12:48 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 57 min |
| May 12, 12:54 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 51 min |
| May 12, 1:07 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 53 min |
| May 12, 1:15 AM CDT | Flash Flood Warning | ICT | Butler | 6 hr |
| May 12, 2:38 AM CDT | Severe Thunderstorm Warning | ICT | Neosho | 67 min |
| May 12, 12:29 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 46 min |
| May 12, 4:13 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 32 min |
| May 12, 4:17 PM CDT | Severe Thunderstorm Warning | ICT | Elk | 43 min |
| May 12, 4:25 PM CDT | Severe Thunderstorm Warning | ICT | Wilson | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.